Tornadoes · United States · New York · 2006

F0 tornado, Utica, New York, July 29, 2006

This F0 tornado ran 0.1 miles across Oneida County on July 29, 2006, touching down at 3:30 PM EDT and reaching 50 yards wide. It killed nobody, and did $2,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
July 29, 2006
Touchdown
3:30 PM EDT (19:30 UTC)
Path length
0.1 miles (0.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$2,000
County
Oneida County
Touchdown point
43.100, -75.250
Lift-off point
43.100, -75.250
Record number
775

What the Weather Service recorded

A weak tornado touched down about 4 miles north of Utica at 3:30 pm. The tornado snapped or uprooted several trees in a field near Morris Road in Marcy Township. The damage pattern with this tornado indicated a rotational wind pattern, as the majority of trees fell with a northwesterly wind. However, a few of the trees fell with a westerly or southeasterly wind. A nearby witness described strong, swirling winds with rain falling into her house through her window on one side of her house during the onset of the storm, and through a window on the other side of her house toward the end of the storm. Estimated wind speeds with this F0 tornado were about 60 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

3 minutes of warning. NWS BGM issued a tornado warning for this county at 19:27 UTC, 3 minutes before the tornado touched down, in force until 19:50 UTC.

The county was under a severe thunderstorm watch, issued at 18:48 UTC and running to 01:24 UTC.

Issued (UTC)ExpiredProductOffice
18:48 UTC01:24 UTCSevere Thunderstorm WatchBGM
18:56 UTC01:27 UTCFlash Flood WatchBGM
19:03 UTC20:00 UTCSevere Thunderstorm WarningBGM
19:20 UTC20:00 UTCSevere Thunderstorm WarningBGM
19:27 UTC19:50 UTCTornado WarningBGM

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:15 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the tornado touched down at Jul 28, 10:10 PM EDT, 17 hours 20 minutes earlier.

Area forecast discussion, Jul 28, 10:10 PM EDT, 17 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1010 PM EDT FRI JUL 28 2006

.SHORT TERM (TNGT - SUN)...

WEAK HIGH PRESSURE BUILDING INTO THE AREA BEHIND UL TROF WHICH
PASSED EARLIER THIS EVENING. SKIES QUITE CLEAR WELL UPSTREAM OF
NY/PA EXCEPT FOR SOME CONVECTIVE CI BLOW OFF. ACTIVITY NORTH OF WI
NOT LIKELY TO REACH US BY MORNING AS ATMOS STABILIZES TONIGHT AND UL
FEATURES DAMPEN INTO SLGT RIDGING. BACKED OFF ON SKY COVER
PERCENTAGES IN THE GRIDS/ZFP WITH BULK OF NIGHT MAINLY CLEAR ASIDE
FROM PASSING AC/CI...AND THEN LOW CLOUDS DVLPG WITH FOG FOR SOME
AREAS. HAVE HIT THE FOG HARDER WITH DENSE WORDING IN OUR FAVORED
RIVER VALLEY LOCATIONS...BUT WITH ALL THE RAIN ACROSS THE AREA ON
FRIDAY... EVERYONE WILL SEE AT LEAST PATCHY COVERAGE. ANOTHER MUGGY
NIGHT WITH LOW TEMPS ON TRACK FOR MID-UPR 60S. -JAB

PREVIOUS DISCUSSION...
TMRW LOOKS LIKE A PRETTY NICE DAY AFTER SOME ERLY MRNG FOG AND LOW
CLDS, ALTHO VERY WARM AND HUMID CONDITIONS IN THE AFTN.  LOW CHC
POPS NRN ZONES FOR LATE TMRW AFTN AS MDLS SUGGEST ANOTHER WEAK S/WV
APRCHNG THE RGN. SLGT CHC TO LOW CHC POPS FOR TMRW NGT INTO SUNDAY,
AS ANY WAVES DIFFICULT TO TIME AT THIS RANGE. FOR NOW PLAYED HIGHEST
CHC POPS DURING CLIMATLOCIALLY FAVORED TIMES - LATE AFTN/ERLY EVNG
HRS - ALTHO SOME NOCTURNAL ACTIVITY IS PSBL GIVEN THIS NW FLOW PTRN.

&&

.AVIATION (29/00Z TO 30/00Z)...
CONDITIONS WILL START VFR THEN WIDESPREAD FOG IS EXPECTED TO DEVELOP
BTW 06Z-09Z. AT KUCA/KSYR/KAVP/KBGM/KITH THE FOG WILL REDUCE FLIGHT
CATEGORY TO MVFR WITH BRIEF IFR CONDITIONS POSSIBLE AT KBGM/KITH
AROUND SUNRISE. AT KELM, DENSE FOG IS LIKELY AFTER 08Z WITH LIFR
CONDITIONS. BY 14Z, CONDITIONS WILL BE BACK TO SCATTERED FAIR WX
CUMULUS WITH A TREND TOWARD BROKEN SKIES DURING THE AFTERNOON. WINDS
ON SATURDAY WILL BE WESTERLY 5 TO 10 KNOTS.   RRM

&&

.LONG TERM...

AGAIN STAYED CLOSE TO HPC GUIDANCE. HOT WX WITH PSBL RECORD BREAKING
HEAT MON-TUES. MEANDERING FNTL BNDRY WILL EVENTUALLY DROP S OF THE
RG LATE IN THE PD WITH SOME RELIEF FROM THE HEAT, ALONG WITH A
BETTER CHC FOR TSRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.
Hazardous weather outlook, Jul 29, 1:00 PM EDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
100 PM EDT SAT JUL 29 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-300645-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
100 PM EDT SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL MOVE INTO NORTHERN NY FROM SOUTHERN ONTARIO THIS
AFTERNOON AND TONIGHT. THESE STORMS HAVE THE POTENTIAL TO BECOME
SEVERE WITH THE POSSIBILITY OF HAIL AND DAMAGING WINDS. STORMS LATER
TONIGHT WILL NEED TO BE WATCHED FOR THE POSSIBILITY OF AN ISOLATED
TORNADO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS POSSIBLE IN THE NEXT FEW HOURS. ALL SPOTTERS
ARE ENCOURAGED TO FORWARD SEVERE WEATHER REPORTS TO THE NATIONAL
WEATHER SERVICE.

WATSON

In the hours before

Special weather statement, Jul 29, 12:36 PM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1236 PM EDT SAT JUL 29 2006

NYZ009-016>018-036-037-291900-
MADISON-NORTHERN ONEIDA-ONONDAGA-SENECA-SOUTHERN CAYUGA-
SOUTHERN ONEIDA-
1236 PM EDT SAT JUL 29 2006

...STRONG THUNDERSTORMS ARE LIKELY THIS AFTERNOON...

CLUSTERS OF THUNDERSTORMS OVER SOUTHERN ONTARIO ARE MOVING SOUTHEAST
AT 30 MPH, AND WILL CROSS LAKE ONTARIO BETWEEN 1 AND 2 PM.
THESE THUNDERSTORMS WILL MOVE INTO THE NORTHERN FINGER LAKES AND
WESTERN MOHAWK VALLEY BY 3 PM. THE AIRMASS OVER CENTRAL NEW YORK IS
HUMID AND UNSTABLE, AND THE THUNDERSTORMS COULD BECOME SEVERE AS
THEY MOVE INTO UPSTATE NEW YORK.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST FORECAST UPDATES, AND
BE PREPARED FOR RAPIDLY CHANGING WEATHER CONDITIONS THIS AFTERNOON.
Special weather statement, Jul 29, 2:50 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
250 PM EDT SAT JUL 29 2006

NYZ009-037-291930-
ONEIDA NY-
250 PM EDT SAT JUL 29 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR VERONA BEACH...
  AND MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BLOSSVALE AT 255 PM EDT...
  NEW LONDON AND ONEIDA CASTLE AT 305 PM EDT...
  VERONA MILLS AND VERONA AT 310 PM EDT...
  ROME AND VERNON AT 315 PM EDT...
  GRIFFISS AFB AT 325 PM EDT...
  WESTMORELAND AND COLEMANS AT 330 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS. ADDITIONAL STRONG STORMS WILL MOVE ACROSS
ONEIDA COUNTY AFTER 330 PM.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Albany, NY (KALY), 12:00Z

7.5 hours before the tornado, 124 km from the path. July 29, 2006.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 309 joules per kilogram, CIN -53, lifted condensation level 691 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Albany, NY at 12:00Z on 2006-07-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 108 square meters per square second, 0 to 6 km bulk shear 34 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-53 J/kg
Surface CAPE
7 J/kg
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
34 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

Albany, NY (KALY), 00:00Z

4.5 hours after it, 124 km from the path. July 30, 2006.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2006-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 158 joules per kilogram, CIN -151, lifted condensation level 1243 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Albany, NY at 00:00Z on 2006-07-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 219 square meters per square second, 0 to 6 km bulk shear 44 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-151 J/kg
Surface CAPE
292 J/kg
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
35 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

The surface observations

Utica/Oneida Co. (UCA), 12 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
17:33 UTC7773.4300° 4 kt1012.5-RA BR
17:42 UTC78.873.4290° 6 kt1012.5HZ
17:56 UTC8173270° 9 kt1012.2HZ
18:09 UTC82.471.6 6 kt1011.9
19:07 UTC82.471.6260° 5 kt1010.2HZ
19:30 UTC71.669.8320° 7 kt301011.5RA BR
19:40 UTC71.669.830° 18 kt281011.2+RA BR
19:56 UTC7069280° 6 kt1012.5+RA FG
20:05 UTC71.669.8250° 5 kt1012.5-RA BR
20:08 UTC71.669.8 5 kt1012.5-RA BR
20:27 UTC71.668240° 6 kt1012.5
20:56 UTC6966230° 7 kt1012.9

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Ft Drum radar (KTYX), 81 km away, was scanning. The volume nearest the touchdown began at 19:28 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:30 UTCTSTM WND DMGOneidaMadison, NY50 KT WIND
19:30 UTCTORNADO4 N UticaOneida, NYSEVERAL TREES WERE SNAPPED OR UPROOTED IN A FIELD APPROXIMATELY 4 MILES NORTH OF UTICA. INTENSITY ESTIMATED AS F0.
19:40 UTCTSTM WND DMGSullivanMadison, NYTREES DOWN. POWER OUT.
19:40 UTCTSTM WND DMGUticaOneida, NYPOSSIBLE TORNADO. STRUCTURAL DAMAGE.
20:10 UTCTSTM WND DMGIlionHerkimer, NYWIDESPREAD TREES AND WIRES DOWN
20:10 UTCTSTM WND DMGEatonMadison, NYTREES DOWN
20:10 UTCBLIZZARDEatonMadison, NYTREES DOWN
20:15 UTCTSTM WND DMGHerkimerHerkimer, NYWIDESPREAD TREES AND POWER LINES DOWN
20:15 UTCTSTM WND DMGCooperstownOtsego, NYTREES DOWN AROUND NORTHERN PART OF COUNTY.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2006 tornado in New YorkEvery tornado in New York since 1950Warnings in force in New York nowThe forecast where you are

The other tornadoes of July 29, 2006

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 294:00 PM EDTF0Onondaga, NY3.075$10,000
July 296:45 PM EDTF0Liberty, GA0.00$2,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.